Purchase this article with an account.
A. Priel, I. S. Barequet, D. Sachs, Y. Wasserzug, U. Martinowitz, J. Moisseiev, O. Salomon; Phacoemulsification of Cataract in Patients on Coumadin Therapy: Ocular and Hematological Risk Assessment. Invest. Ophthalmol. Vis. Sci. 2007;48(13):5459.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To assess the risks of intraoperative or postoperative bleeding tendency associated with phacoemulsification of cataract in patients on coumadin treatment.
Consecutive prospective study.
Seventy-five consecutive eyes of 63 patients with uncomplicated cataract underwent phacoemulsification under topical anesthesia, with a clear cornea incision and implantation of a foldable intraocular lens. All patients were on coumadin treatment or combined with antiplatelet agents at the time of surgery.
Sixty three unrelated patients (median age- 74.0) underwent phacoemuslification with mean prothrombin time INR of 2.03 at the time of the surgery. Twelve of them (19%) had bilateral surgery. Four (6.3%) patients had minor ocular bleeding manifested by microscopic hyphema in one patient and dot retinal hemorrhage in the other on the first postoperative day with INR of 1.62 and 2.18 , respectively; two additional patients had small iris hemorrhages one week postoperatively with INR of 2.3 and 2.98 , respectively at the time of the surgery. All intraocular bleedings disappeared within one week. No significant intraoperative bleeding occurred, as documented by the surgery reports and analysis of the surgery videotapes by an expert ophthalmic surgeon unrelated to the study. None of the minor bleeding episodes occurred in the patients treated with antiaggregants and coumadin. No systemic perioperative complications were recorded.
Main Outcome Measures::
Assessment of intraoperative and postoperative ocular bleeding and other related complications
Cataract surgery by phacoemulsification of can be performed safely in patients under coumadin treatment, thus reducing the risk for systemic and life-threatening complications associated with discontinuation of the drugs. Larger studies are required for assessment of the risk of bleeding in patients treated with antiaggregants and anticoagulants
This PDF is available to Subscribers Only